Serotonin syndrome

We discussed a case of a young male with complete C5/6 injury who presents with altered mental status and agitation. While in our rehab unit, he was on multiple medications for neuropathic pain and allodynia including Nortriptyline (started recently), Cymbalta, Morphine and Sudafed, Gabapentin, Baclofen and Lyrica. He had acute onset agitation (shaking his head right/left), fevers, diarrhea and horizontal roving eyes or opsoclonus /ocular clonus. The rest of his exam was non contributory as he suffered from flaccid paralysis below C5. He was diagnosed with serotonin syndrome. He was treated with Ativan and Cyproheptadine with significant improvement. It is important to realize that there are many mimickers of serotonin syndrome and that it is a fatal condition with 11% mortality. Think about this diagnosis when you see acute onset ocular clonus, tachycardia, fever, hypertension, diaphoresis and neuromuscular activation (hyperreflexia and tremor).  See attached case summary. 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s